Journal of Algebraic Combinatorics

, Volume 36, Issue 1, pp 67–102 | Cite as

Signed enumeration of ribbon tableaux: an approach through growth diagrams

Article

Abstract

We give an extension of the famous Schensted correspondence to the case of ribbon tableaux, where ribbons are allowed to be of different sizes. This is done by extending Fomin’s growth diagram approach of the classical correspondence, in particular by allowing signs in the enumeration. As an application, we give in particular a combinatorial proof, based on the Murnaghan–Nakayama rule, for the evaluation of the column sums of the character table of the symmetric group.

Keywords

Ribbon tableaux Growth diagrams Murnaghan–Nakayama rule Garsia–Milne involution principle RSK correspondence 

References

  1. 1.
    Bessenrodt, C., Olsson, J.: On the sequence A085642. In: The On-line Encyclopedia of Integer Sequences (2004) Google Scholar
  2. 2.
    Chauve, C., Dulucq, S.: A geometric version of the Robinson–Schensted correspondence for skew oscillating tableaux. Discrete Math. 246(1–3), 67–81 (2002) MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Dulucq, S., Sagan, B.E.: The Robinson–Schensted correspondence for skew-oscillating tableaux. In: Proceedings of the 4th Conference on Formal Power Series and Algebraic Combinatorics, Amsterdam, The Netherlands, pp. 129–142. Amsterdam, Elsevier (1995) Google Scholar
  4. 4.
    Dulucq, S., Sagan, B.E.: La correspondance de Robinson–Schensted pour les tableaux oscillants gauches. Discrete Math. 139(1–3), 129–142 (1995) MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Fomin, S.V.: The generalized Robinson–Schensted–Knuth correspondence. Zap. Nauč. Semin. LOMI 155(Differentsialnaya Geometriya, Gruppy Li i Mekh. VIII):156–175, 195 (1986) Google Scholar
  6. 6.
    Fomin, S.: Duality of graded graphs. J. Algebr. Comb. 3(4), 357–404 (1994) MATHCrossRefGoogle Scholar
  7. 7.
    Fomin, S.: Schensted algorithms for dual graded graphs. J. Algebr. Comb. 4(1), 5–45 (1995) MATHCrossRefGoogle Scholar
  8. 8.
    Fomin, S.: Schur operators and Knuth correspondences. J. Comb. Theory, Ser. A 72(2), 277–292 (1995) MATHCrossRefGoogle Scholar
  9. 9.
    Fomin, S., Stanton, D.: Rim Hook Lattices. Algebra Anal. 9(5), 140–150 (1997) MathSciNetGoogle Scholar
  10. 10.
    Fulton, W.: Young Tableaux. London Mathematical Society Student Texts, vol. 35. Cambridge University Press, Cambridge (1997). With applications to representation theory and geometry MATHGoogle Scholar
  11. 11.
    Garsia, A., Milne, S.: Method for constructing bijections for classical partition identities. Proc. Natl. Acad. Sci. USA 78(4, part 1), 2026–2028 (1981) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Garsia, A., Milne, S.: A Rogers–Ramanujan bijection. J. Comb. Theory, Ser. A 31(3), 289–339 (1981) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Isaacs, I.M.: Character Theory of Finite Groups. Dover, New York (1994). Corrected reprint of the 1976 original (Academic Press, New York; MR0460423 (57 #417)) MATHGoogle Scholar
  14. 14.
    Kerber, A.: Applied Finite Group Actions. Algorithms and Combinatorics, vol. 19, 2nd edn. Springer, Berlin (1999) MATHGoogle Scholar
  15. 15.
    Macdonald, I.G.: Symmetric Functions and Hall Polynomials. Oxford Mathematical Monographs, 2nd edn. Clarendon/Oxford University Press, New York (1995) MATHGoogle Scholar
  16. 16.
    Murnaghan, F.D.: On the representations of the symmetric group. Am. J. Math. 59(3), 437–488 (1937) MathSciNetCrossRefGoogle Scholar
  17. 17.
    Nakayama, T.: On some modular properties of irreducible representations of a symmetric group. I. Jpn. J. Math. 18, 89–108 (1941) MathSciNetGoogle Scholar
  18. 18.
    Roby, T.: The connection between the Robinson–Schensted correspondence for skew oscillating tableaux and graded graphs. Discrete Math. 139(1–3), 481–485 (1995). Formal power series and algebraic combinatorics (Montreal, PQ, 1992) MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Sagan, B.E.: Shifted tableaux, Schur Q-functions, and a conjecture of R. Stanley. J. Comb. Theory, Ser. A 45(1), 62–103 (1987) MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Sagan, B.E.: The Symmetric Group. Graduate Texts in Mathematics, vol. 203, 2nd edn. Springer, New York (2001). Representations, combinatorial algorithms, and symmetric functions MATHGoogle Scholar
  21. 21.
    Sagan, B.E., Stanley, R.P.: Robinson–Schensted algorithms for Skew tableaux. J. Comb. Theory, Ser. A 55(2), 161–193 (1990) MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Schensted, C.: Longest increasing and decreasing subsequences. Can. J. Math. 13, 179–191 (1961) MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Shimozono, M., White, D.E.: Color-to-spin ribbon Schensted algorithms. Discrete Math. 246(1–3), 295–316 (2002). Formal power series and algebraic combinatorics (Barcelona, 1999) MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Sloane, N.: On-line encyclopedia of integer sequences. Accessible from N. Sloane’s homepage Google Scholar
  25. 25.
    Stanley, R.P.: Differential posets. J. Am. Math. Soc. 1(4), 919–961 (1988) MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Stanley, R.P.: Variations on differential posets. In: Invariant Theory and Tableaux, Minneapolis, MN, 1988. IMA Vol. Math. Appl., vol. 19, pp. 145–165. Springer, New York (1990) Google Scholar
  27. 27.
    Stanley, R.P.: Enumerative Combinatorics, vol. 2. Cambridge Studies in Advanced Mathematics, vol. 62. Cambridge University Press, Cambridge (1999). With a foreword by Gian-Carlo Rota and appendix 1 by Sergey Fomin CrossRefGoogle Scholar
  28. 28.
    Stanton, D.W., White, D.E.: A Schensted algorithm for rim hook tableaux. J. Comb. Theory, Ser. A 40(2), 211–247 (1985) MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Sundaram, S.: The Cauchy identity for Sp(2n). J. Comb. Theory, Ser. A 53(2), 209–238 (1990) MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    van Leeuwen, M.A.A.: Edge sequences, ribbon tableaux, and an action of affine permutations. Eur. J. Comb. 20(2), 179–195 (1999) MATHCrossRefGoogle Scholar
  31. 31.
    White, D.E.: A bijection proving orthogonality of the characters of S n. Adv. Math. 50(2), 160–186 (1983) MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Laboratoire de Recherche en InformatiqueUniversité Paris SudOrsayFrance
  2. 2.Fakultät für MathematikUniversität WienViennaAustria

Personalised recommendations